Alert archive / Utah / Flash Flood Watches in 2016
Flash Flood Watch 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Aug 3, 2016, 2:40 AM MDT. It took effect at Aug 3, 2016, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2016, 2:40 AM MDT (08:40 UTC)
- In effect from
- Aug 3, 2016, 12:00 PM MDT
- Expired
- Aug 3, 2016, 9:11 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted.
070 WGUS65 KSLC 030840 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 240 AM MDT WED AUG 3 2016 UTZ013-019>021-518-032315- /O.NEW.KSLC.FF.A.0004.160803T1800Z-160804T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE... KANAB...ESCALANTE...BULLFROG...LOA...PANGUITCH...BRYCE CANYON 240 AM MDT WED AUG 3 2016 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH...INCLUDING THE SAN RAFAEL SWELL...GLEN CANYON RECREATION AREA/LAKE POWELL...SOUTH CENTRAL UTAH...THE SOUTHERN MOUNTAINS AND UTAHS DIXIE AND ZION NATIONAL PARK. * FROM NOON MDT TODAY THROUGH MIDNIGHT TONIGHT * THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH. THESE THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAINFALL. * AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS...SLICK ROCK AREAS...NORMALLY DRY WASHES AND SMALL STREAMS IN STEEP TERRAIN. FLOODING OF URBAN AREAS WITH POOR DRAINAGE IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
686 WGUS65 KSLC 032105 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 305 PM MDT WED AUG 3 2016 UTZ013-019>021-518-040600- /O.CON.KSLC.FF.A.0004.000000T0000Z-160804T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE... KANAB...ESCALANTE...BULLFROG...LOA...PANGUITCH...BRYCE CANYON 305 PM MDT WED AUG 3 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH...INCLUDING THE FOLLOWING AREAS...IN CENTRAL UTAH...SAN RAFAEL SWELL. IN SOUTHERN UTAH...GLEN CANYON RECREATION AREA/LAKE POWELL... SOUTH CENTRAL UTAH...SOUTHERN MOUNTAINS AND UTAHS DIXIE AND ZION NATIONAL PARK. * UNTIL MIDNIGHT MDT TONIGHT. * THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL CONTINUE THROUGH THIS EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH. * AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS... SLICK ROCK AREAS...NORMALLY DRY WASHES AND SMALL STREAMS IN STEEP TERRAIN. FLOODING OF URBAN AREAS WITH POOR DRAINAGE IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
492 WGUS65 KSLC 040311 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 911 PM MDT WED AUG 3 2016 UTZ013-019>021-518-040415- /O.CAN.KSLC.FF.A.0004.000000T0000Z-160804T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN RAFAEL SWELL-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-GLEN CANYON RECREATION AREA/LAKE POWELL- SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...ST GEORGE... KANAB...ESCALANTE...BULLFROG...LOA...PANGUITCH...BRYCE CANYON 911 PM MDT WED AUG 3 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN UTAH HAS BEEN CANCELLED. EARLIER THUNDERSTORMS THAT GENERATED HEAVY RAIN AND AREAS OF FLASH FLOODING HAVE ENDED. NO ADDITIONAL FLASH FLOODING IS EXPECTED TO DEVELOP THROUGH THE REMAINDER OF THE EVENING. $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 2, 10:03 PM MDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 2, 10:03 PM MDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1003 PM MDT TUE AUG 2 2016 .SYNOPSIS...A cold front will sweep into northern Utah and southwest Wyoming on Wednesday. Much drier and somewhat cooler air will follow the front, with still warm and somewhat moist conditions over the south. Moisture pooled over southern Utah will spread northward again for the end of the week. && .DISCUSSION...Earlier high-based convection across northern Utah has weakened for time being across the northern half of the state at mid-evening. Across the south scattered showers/isolated storms continue with most of the activity once again over the southwest portion of the state. The upper low currently over the Pacific Northwest will race east across the northern Rockies on Wednesday. The associated surface cold front extending from southwest Montana through northwest Nevada will quickly move into extreme northwest Utah early Wednesday. This front appears to have decent for early August trialing cold advection to allow the boundary to sag into central Utah late in the day. This cooler and drier air will likely drive temps down about 5 to 10 degrees for Wednesday. Precip associated with the front will likely remain thin across the north. The latest HRRR does indicated some weak convection firing up ahead of the front late tonight, then drying out as is settle south through northern Utah. The front may energize a bit as it encounters the moisture still positioned across central Utah. The upper level support for lift is not really that strong, but again any boundary can serve as the focus for convection. Farther south the still quite moist air mass will support convection capable of significant rainfall, especially across extreme southwest Utah. The drying trend up north will be short-lived as the southern Utah moisture will lift north on Thursday. High-based convection should increase across mainly northwest Utah Thursday afternoon/early evening. Over the south PWAT values will increase with many areas exceeding 1.00". Suspect that heavy rainfall could become an issue again over the extreme south by Thursday afternoon. Moisture will remain abundant statewide Friday, then possibly a little drying will work into the far west as the next trough settles in along the west coast. && .AVIATION...High-based thunderstorms have ended in and around the KSLC terminal at mid-evening. A trailing weather disturbance currently across east-central Nevada will move through the terminal area after 09Z. This second feature could fire off showers, or even and thunderstorm between around 10Z to 13Z. Shortly behind these showers/storms a cold front will sweep through the area early to mid-morning. Prevailing northerly will follow for the balance of the TAF period. && .FIRE WEATHER...Moisture has increased across northwest Utah this afternoon in response to a trough over the Pacific Northwest which has turned the flow aloft more southerly today. A weak disturbance that is outrunning this trough will move across northern Utah this evening and the overnight hours helping to create isolated to widely scattered thunderstorms. Have extended the RFW for zones 478, 479 and 492 until 0300 Wednesday to capture the lingering affects of this disturbance. However, as this trough moves eastward the flow will become more westerly aloft and drying will ensue. A cold front will move into the northwest desert after about 0300 Wednesday and across the Wasatch Front between 0600 and 0800 Wednesday. The front will gradually push through central Utah Wednesday afternoon, but is expected to stall across southern Utah later Wednesday into early Thursday. This will keep relatively deep moisture in place across this portion of the district into Friday. A disturbance crossing the northern Great Basin Friday will bring another round of convection to much of the district before much drier conditions building for the weekend. && .SLC Watches/Warnings/Advisories... UT...Red Flag Warning until 3 AM MDT Wednesday for UTZ478-479-492. WY...None. && Conger/Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 4:10 PM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 410 PM MDT TUE AUG 2 2016 UTZ001>016-019>021-517-518-WYZ021-031200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 410 PM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING...WITH THE BEST COVERAGE OVER SOUTHERN AND WESTERN UTAH. LOCALLY HEAVY RAINFALL IS POSSIBLE...PRIMARILY OVER SOUTHERN UTAH. STORMS OVER THE WEST CENTRAL AND NORTHERN OUTLOOK AREA COULD PRODUCE STRONG GUSTY WINDS ALONG WITH LIGHTNING...CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PRIMARILY SOUTHERN UTAH ON WEDNESDAY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. STORMS WILL SPREAD BACK INTO NORTHERN UTAH AND SOUTHWEST WYOMING THURSDAY AND FRIDAY. THE AIRMASS WILL DRY FROM THE WEST OVER THE WEEKEND...DECREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS. CRITICAL FIRE WEATHER CONDITIONS FROM THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY MAY DEVELOP OVER THE WESTERN OUTLOOK AREA SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:55 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Aug 3, 2:55 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 3, 3:45 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Aug 3, 4:14 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 3, 4:42 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
Nearby
Flash Flood Watches in Utah, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.